I was recently prescribed a temporary prescription for some anxiety and insomnia that I've been having. The doctor warned me not to drink any alcohol while taking the medication which I understood. However, I learned that Valium has a long half life of up to 200 hours. Does this mean I can't drink any alcohol for 200 hours? I'm asking this because the other night I took a Valium and the next day I had a couple drinks with some friends (but I didn't take any more Valium) . Does the warning to not drink alcohol only mean during when you take it, or for the whole 200 hours afterwards as well? I'm a little worried that I drank a little bit the day after taking the Valium. Any help would be greatly appreciated. Thank you.
Hello there! This is actually a great question! Let me see if I can help you!
You're correct that Valium has a long half life, but for the average person, it is not quite as long as 200 hours, that is the value at the long end of the range. A more typical half life of Valium would be closer to 100 hours, and that will vary from person to person, due to metabolism and many other factors.
While it has a long half life, Valium is actually fairly rapid acting, meaning it gets in your system and starts working pretty quickly.
As for a "half life", what it means is the length of time for the serum (blood) level of the drug to drop by half. An example would be... say that the maximum level of a medication is 40 mg after an hour and the halflife is 3 hours. That means that after 3 hours, the level would be 20 mg and then at the end of 6 hours it would be 10 mg and at the end of 9 hours it would be 5 mg etc. It is a proportionate drop.
Alcohol is metabolized differently...at about an ounce per hour regardless of serum level.
So, taking all of that into consideration, if you are taking the Valium at bedtime only (say 9, 10 o'clock), it would be adviseable to avoid alcohol before your dose (my advice would at least about 6 hours before your dose...that would be a 3-4 pm cut-off), and abstain from alcohol for about 8-12 hours after your dose. If you do the math, that gives you a very short window of opportunity to drink.
Usually, most doctors will say it's okay to have one glass of wine or a beer a few hours before or after a dose, but to be safe, you really need to clarify this with your doctor.
If you're only going to on the Valium for a few weeks to a month, it's probably just easier to avoid alcohol all together. In the REAL world, doctors realize that a lot of people like to have a drink or two now and again, which is why it is best to check with him or her if you want a drink here and there.
Hope that helped a bit and didn't confuse you more! Good luck!
My doctor prescribed a prescription of 10, 5mg of Valium to take for insomnia and sleep problems, which is related to my anxiety. It's about about a month since he first gave me the prescription, and I've taken only 6 of the 5 mg since then. I don't want to take the Valium's anymore, but I was wondering if its even possible for this to be enough to cause addiction and withdrawals? Thanks.
Yes, I've also begun to take melatonin as well. I have the 300 mcg dose (which I understand is a pretty small dose). There has been many times where I've fallen asleep fine with just the melatonin. I understand that melatonin is a natural supplement and pretty safe to take, but there is something about relying on anything to help me sleep which I don't like (even though that's what I've been doing with the Valium). Obviously, the melatonin is a safer alternative than the Valium. My doctor mentioned it briefly, but would I be allowed to take the melatonin every night before bed for as long as I please?
You'd have to ask your doc. I would imagine it would be safe to take long term, but honestly, I am not sure. It's okay to need a little help here and there with insomnia, but you're wise about not wanting to stay on something. Insonia meds are most effective when used for short term intervals. The biggest downfall of taking something long term is that if you DO stop taking it (even something natural that has been helping you sleep), you will have rebound insomnia.
My dad has been taking a low dose of Xanax at night for over 30 years. It's the ONLY thing that lets him get some sleep. He's tried other things, and tried to go without the Xanax, and just can not sleep much at all. In a situation like that, he's just kind of accepted that he needs it forever. Him and his doctor have tried a lot of things. His doctor was the one who finally just told him to stick with the Xanax. He's only had minimal tolerance issues too. I think in those 30+ years, his dose has only been increased maybe 4 times. That's not too bad.
Have you tried some exercise in the evening? That has been known to be helpful with sleep. Try a brisk walk an hour or 2 before bed. You can try one of those soothing teas, hot bath, sitting down with a good book (that always puts me to sleep, lol). Just keep trying. I know how frustrating insomnia is. I've had it very bad for many many years. I'm lucky if I get 2 or 3 hours collectively during a night. I fall asleep okay, but wake up almost every hour. I've just learned to accept it and adapt. I take some naps when I can, and when I feel tired, I lie down (when I can). It's rough though...I hate it. I would be the happiest person alive to be able to fall asleep and not wake up until 6, 7, 8 hours later!
So just to clarify, nursegirl6572, you think it was alright if I took a Valium one night and then had a few drinks the night afterwards (but didn't take another Valium)? Even though the Valium has a half life of around 100 hours? Is there a difference between duration of effect and half life? Thanks.
Again, this is a question for your doctor. As a RULE, alcohol and benzos should not be used concurrently, but most docs will usually not be too concerned over ONE occasional drink. A "few", not a good idea.
Talk with your doctor...followe his instructions. It's a fair question to ask.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.